Winter Storm, Star Valley
- When
- December 29, 12:00 AM MST to December 30, 11:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- Public
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
A moist westerly flow brought heavy snow to western Wyoming. A cold front followed, moving south through the state.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A moist westerly flow brought heavy snow to western Wyoming. A cold front followed, moving south through the state. This cold front coupled with a strong surface low over Colorado brought moderate to heavy snow to southern and central Wyoming. Snow totals of 6 to 8 inches fell in the lower elevations with 10 to 14 inches common in the mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 28, 5:57 PM MST, 6 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 557 PM MST TUE DEC 28 2010 .UPDATE... ADDED HIGH WIND WATCH FOR ZONES 19 AND 20 FROM LATE TONIGHT /3 AM/ THROUGH THE DAY ON WEDNESDAY. ALTHOUGH THE GRADIENT WILL BE WEAKENING A TAD DURING THE DAY...STRONG WINDS ALOFT AROUND 60KT AT 750MB COULD MIX DOWN RESULTING IN AT LEAST HIGH WIND POTENTIAL LATE TONIGHT INTO WEDNESDAY. && .PREV DISCUSSION... /ISSUED 258 PM MST TUE DEC 28 2010/ SHORT TERM...TONIGHT THROUGH FRIDAY FAIRLY BENIGN CONDITIONS NOTED ACROSS THE CWA THIS AFTERNOON...WHICH WILL CHANGE QUICKLY THIS EVENING WITH THE ARRIVAL OF THE AREA OF LOW PRESSURE. SNOWFALL WILL BEGIN OVER THE WESTERN MOUNTAINS THIS EVENING...AND IS EXPECTED TO INCREASE IN INTENSITY THROUGH THE OVERNIGHT HOURS. THE HEAVIEST SNOWFALL LOOKS TO IMPACT THE TETON AND GROS VENTRE MOUNTAINS....THE SALT RIVER AND WYOMING RANGES AND STAR VALLEY. LESSER AMOUNTS...THOUGH STILL SIGNIFICANT...WILL BE FOUND ACROSS YELLOWSTONE NATIONAL PARK...THE JACKSON VALLEY AND SOUTHERN LINCOLN COUNTY. APPROPRIATE WINTER WEATHER HIGHLIGHTS HAVE BEEN ISSUED FOR THESE AREAS...ADDITIONAL DETAILS CONCERNING SNOW AMOUNTS...HAZARDS AND TIMING CAN BE FOUND IN THE WINTER WEATHER STORM PRODUCT...WSWRIW. THE MAIN CHALLENGE IN THE CURRENT FORECAST IS THE PROGRESSION OF THIS AREA OF LOW PRESSURE WEDNESDAY NIGHT THROUGH FRIDAY. MODELS HAVE CHANGED THE LIFE AND EVOLUTION OF THIS STORM WITH EACH RUN OVER THE PAST FEW DAYS...WITH CURRENT MODELS PUSHING THE AREA OF LOW PRESSURE FURTHER SOUTH INSTEAD OF THE SPLIT LOW THAT WAS NOTED EARLIER. THE CURRENT SOLUTION WILL PRODUCE POTENTIALLY SIGNIFICANT SNOWFALL ACROSS PORTIONS OF WYOMING EAST OF THE CONTINENTAL DIVIDE...WITH THE POTENTIAL FOR SOME UPSLOPE SNOWFALL ACROSS FAVORED LOCATIONS. HOWEVER...GIVEN THE UNCERTAINTY IN THE EVOLUTION OF THE SYSTEM...AND THE WIDE VARIETY OF SNOWFALL THAT HAS BEEN GENERATED OVER THE LAST COUPLE OF DAYS...HAVE OPTED TO AVOID ISSUING ANY WINTER WEATHER HIGHLIGHTS FOR SNOWFALL AT THIS TIME. FUTURE SHIFTS WILL HOPEFULLY SEE A MORE DEFINING SOLUTION TO MAKE DECISIONS ON POSSIBLE NEEDED HIGHLIGHTS. MEANWHILE...WHAT IS MORE CERTAIN IS THE PROGRESSION OF THE ARCTIC FRONT THROUGH THE AREA WEDNESDAY NIGHT AND THURSDAY. THIS FRONT WILL MOVE SOUTH THROUGH THE CWA BRINGING FRIGID TEMPERATURES OVER MUCH OF THE AREA FOR THURSDAY...AND ESPECIALLY FRIDAY. THURSDAY NIGHT LOWS IN THE SUBZERO RANGE ARE EXPECTED TO BE COMMON...WITH FRIDAY DAYTIME HIGH TEMPERATURES IN THE SINGLE DIGITS. WIND OF 10 TO 15 MPH ACROSS NATRONA AND JOHNSON COUNTIES THROUGH THE DAYTIME HOURS OF FRIDAY WILL RESULT IN BITTERLY COLD TEMPERATURES. LONG TERM...FRIDAY NIGHT THROUGH TUESDAY WINTER STORM WILL LIKELY STILL BE IMPACTING OUR ERN AND SRN ZONES THROUGH FRIDAY WITH BITTER COLD TEMPS...BREEZY TO LOCALLY WINDY AREAS AND AT LEAST LIGHT SNOWFALL. HAVE BUMPED UP POPS INTO THE HIGH CHANCE RANGE IN THE LOWER ELEVATIONS AND LIKELY IN THE MTNS. WE WILL LIKELY NEED TO HIT THESE HARDER IN THE SHORT TERM...ESPECIALLY WITH THE SLOWER ECMWF AND EVEN SLOWER YET NAM. GFS SEEMED ODD TONIGHT WITH FRACTURED LOOK AND DID NOT MATCH THE OVERALL MODEL OF WHAT A CLASSIC CLOSING OFF LOW SHOULD LOOK LIKE. THE ECMWF...NAM AND EVEN THE GEM MATCHED MUCH CLOSER WHAT THIS STORM SHOULD END UP LOOKING LIKE. OVERALL PATTERN HAS CHANGED LITTLE SINCE WE STARTED FOLLOWING THIS THE MIDDLE OF LAST WEEK. THIS STORM ORIGINATED IN THE POLAR REGIONS AND THE CENTRAL PACIFIC STORM SYSTEM WILL PUMP UP THE RIDGE ON THE BACKSIDE ALLOWING THIS STORM TO DIG QUICKLY INTO THE GREAT BASIN WEDNESDAY NIGHT BEFORE STALLING OUT OVER UT ON THURSDAY. THE SYSTEM WILL THEN LIKELY LIFT NE POSSIBLY BECOME MORE DISORGANIZED AS MANY INTENSE UPPER LOWS DO AFTER 18-24 HOURS. BITTER COLD AIR WILL THEN BECOME ENTRENCHED OVER THE AREA FOR A COUPLE DAYS WITH THE SNOW COVERED BASINS AND VALLEYS BECOMING BITTER COLD. COULD SEE 15 TO 25 BELOW ZERO EAST OF THE DIVIDE AND 25 TO 35 BELOW WEST OF THE DIVIDE. WINDS WILL TURN QUICKLY TO THE SW IN THE WIND CORRIDOR BY SATURDAY WITH A RAW DAY IN STORE FROM NE SWEETWATER COUNTY OVER TO CPR AND THE LEE OF THE MTN RANGES LIKE THE EAST SLOPE OF THE ABSAROKAS. MODELS DIFFER ON THE NEXT SHORTWAVE COMING DOWN WITH THE ECMWF HOLDING OFF UNTIL MONDAY AND THE GFS SHOWING SUNDAY. USUALLY...THESE SHORTWAVES FOLLOW WITHIN 48 HOURS SO WE WILL NEED TO WATCH THIS. THE GFS IS ALSO MUCH WETTER WITH A MOIST ISENTROPIC UPGLIDE PATTERN EARLY NEXT WEEK THAT THE ECMWF REALLY DOESN'T SHOW. THE END OF THE YEAR WILL DEFINITELY GO OUT ON A BITTER COLD NOTE WITH ALL THE EXPECTED FRESH SNOW COVER AND -20C H7 AIR OR COLDER THROUGH FRI NIGHT. AVIATION... EAST OF THE CONTINENTAL DIVIDE...EXPECT VFR CONDITIONS THROUGH MOST OF THE FORECAST PERIOD WITH SNOWFALL ANTICIPATED OVER THE NORTHERN MOUNTAINS AND SOUTHERN PORTIONS OF THE AREA AT THE END OF THE PERIOD. TURBULENT CONDITIONS EXPECTED AT THE LEE SIDE OF THE MOUNTAIN RANGES THROUGH WED. MODERATE WIND SPEEDS WILL BE POSSIBLE ACROSS MUCH OF SOUTHERN AND SOUTHEASTERN WYOMING...ESPECIALLY BETWEEN KRKS AND KCPR AND OVER THE WIND RIVER RANGE. GUSTY WINDS ALSO EXPECTED AT KCOD FOR THE FIRST HALF OF THE PERIOD. LLWS POSSIBLE AT KLND TOWARD THE END OF THE PERIOD. THE NORTHERN MOUNTAINS WILL BE OBSCURED IN SNOWFALL AND LOWERED CEILINGS FOR THE ENTIRE PERIOD. THE WIND RIVER RANGE WILL BECOME OBSCURED TOWARD THE END OF THE PERIOD. WEST OF THE CONTINENTAL DIVIDE...SNOWFALL WILL IMPACT THE WESTERN MOUNTAINS AND EXTREME WESTERN VALLEYS THROUGH MUCH OF THE FORECAST PERIOD. THIS WILL BRING PERIODS OF MVFR CONDITIONS OVER KJAC...WITH THE POTENTIAL FOR SOME PERIODS OF IFR AND LIFR CONDITIONS. THE REMAINING VALLEYS ARE EXPECTED TO SEE GENERALLY MVFR CONDITIONS WITH PERIODS OF IFR CONDITIONS ALONG HEAVIER SNOW BANDS. THE WESTERN MOUNTAINS WILL HAVE OBSCURED TOPS DUE TO SNOWFALL AND LOWERED CEILINGS. INCREASED WIND WILL BE NOTED OVER THE CENTRAL MOUNTAINS ..CAUSING INCREASED TURBULENCE OVER MOUNTAIN PASSES. FIRE WEATHER... ANOTHER MAJOR WINTER STORM IS ON ITS WAY. MOST IF NOT ALL OF THE FORECAST AREA WILL RECEIVE SOME ACCUMULATING SNOW AT SOME POINT BY THE END OF THE WORK WEEK. THE INITIAL HEAVY SNOWFALL WILL BE FOUND ACROSS THE WESTERN MOUNTAINS AND VALLEYS...AND WILL BEGIN LATE THIS EVENING. THIS SNOWFALL WILL CONTINUE THROUGH WEDNESDAY EVENING. ADDITIONAL...POTENTIALLY SIGNIFICANT SNOWFALL MAY BE FOUND ACROSS AREAS EAST OF THE CONTINENTAL DIVIDE ON THURSDAY. WINDS WILL BE GUSTY AT TIMES IN THE USUAL AREAS...ESPECIALLY BETWEEN KRKS AND KCPR AND OVER MOUNTAIN TOPS. VERY COLD AIR WILL MOVE IN BEHIND THE FRONT ON WEDNESDAY NIGHT INTO THURSDAY MORNING WITH FRIGID TEMPERATURES EXPECTED BY FRIDAY ACROSS THE FORECAST AREA. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MST WEDNESDAY NIGHT WYZ012-023-024. HIGH WIND WATCH FROM 3 AM MST WEDNESDAY THROUGH WEDNESDAY EVENING WYZ019-020. WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST WEDNESDAY NIGHT WYZ001-013-027. && UPDATE...WM SHORT TERM...BRANHAM LONG TERM...SKRBAC AVIATION...ALLEN FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 557 PM MST TUE DEC 28 2010 WYZ001>020-022>030-291300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 557 PM MST TUE DEC 28 2010 ...WINTER STORM WARNINGS AND ADVISORIES FOR MUCH OF WESTERN WYOMING LATE TONIGHT THROUGH WEDNESDAY EVENING... ...HIGH WIND WATCH LATE TONIGHT INTO WEDNESDAY FOR PORTIONS OF CENTRAL WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE GREAT BASIN TONIGHT... WITH SIGNIFICANT MODERATE TO HEAVY SNOW DEVELOPING OVER FAR WESTERN WYOMING AROUND MIDNIGHT. THE SNOW IS EXPECTED TO CONTINUE THROUGH WEDNESDAY EVENING. VERY STRONG WINDS COULD DEVELOP FROM BEAVER RIM TO CASPER LATE TONIGHT AND LAST THROUGH THE DAY ON WEDNESDAY. SOUTH SOUTHWEST TO SOUTHWEST WINDS BETWEEN 30 AND 45 MPH ARE POSSIBLE...WITH A FEW GUSTS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE SNOW WILL CONTINUE OVER WESTERN WYOMING THROUGH WEDNESDAY EVENING BEFORE TAPERING TO LIGHT SNOW. SNOWFALL OF A FOOT OR MORE IS POSSIBLE IN THE TETONS AND THE SALT RIVER RANGE...WITH A HALF FOOT OR BETTER IN THE STAR VALLEY. LESSER AMOUNTS ARE POSSIBLE ELSEWHERE ACROSS WESTERN WYOMING INCLUDING YELLOWSTONE NATIONAL PARK...JACKSON VALLEY AND SOUTHERN LINCOLN COUNTY. SOUTHWEST WIND WILL COMBINE WITH SNOWFALL ACROSS WESTERN WYOMING TO CAUSE SOME BLOWING AND DRIFTING SNOW. A LARGE UPPER LOW WILL THEN DEVELOP OVER UTAH WEDNESDAY NIGHT INTO THURSDAY. AT THE SAME TIME...A STRONG COLD FRONT WILL MOVE SOUTH OUT OF MONTANA WEDNESDAY NIGHT SHIFTING THE SNOW TO AREAS EAST OF THE DIVIDE AND OVER SWEETWATER COUNTY. THE SNOW...POSSIBLY HEAVY AT TIMES...WILL CONTINUE THROUGH THURSDAY EVENING BEFORE TAPERING TO LIGHT SNOW OR FLURRIES. SIGNIFICANT SNOWFALL IN EXCESS OF 6 INCHES IS QUITE POSSIBLE IN THE FAVORED UPSLOPE AREAS...ESPECIALLY LANDER...RIVERTON...CASPER AND THERMOPOLIS. HEAVY SNOW IS ALSO AS FAR SOUTH AS SWEETWATER COUNTY. NORTH TO NORTHEAST WINDS IN THESE AREAS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW. THE COLDEST AIR OF THE SEASON WILL MOVE IN BEHIND THIS STORM SYSTEM. HIGHS THURSDAY WILL LIKELY BE DROPPING DURING THE DAY IN MOST AREAS WITH ONLY SINGLE DIGITS EXPECTED THURSDAY AFTERNOON. BY FRIDAY MORNING...LOWS WILL BE 5 TO 15 BELOW EAST OF THE DIVIDE AND 15 TO 25 BELOW WEST OF THE DIVIDE. THE WESTERN AND CENTRAL BASINS AND VALLEYS WILL BE COLDER STILL ON SATURDAY MORNING WITH 10 TO 20 BELOW ZERO COMMON IN THE WIND RIVER AND BIGHORN BASINS AND 20 TO 30 BELOW ZERO WEST OF THE DIVIDE. TRAVEL WILL BE IMPACTED OVER THE WEST FROM TONIGHT THROUGH WEDNESDAY NIGHT AND FROM WEDNESDAY NIGHT THROUGH AT LEAST THURSDAY NIGHT OR FRIDAY MORNING EAST OF THE DIVIDE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SNOWFALL OVER WESTERN WYOMING TONIGHT. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1017 PM MST TUE DEC 28 2010 WYZ002>011-014>020-022-025-026-028>030-290900- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN- UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST- WIND RIVER MOUNTAINS WEST- 1017 PM MST TUE DEC 28 2010 ...WINTER STORM HEADING FOR THE COWBOY STATE ALONG WITH BITTER COLD TEMPERATURES... A STORM SYSTEM ALONG THE PACIFIC COAST WILL STRENGTHEN AND MOVE SOUTHEAST INTO UTAH BY WEDNESDAY NIGHT. THE STORM WILL MOVE VERY LITTLE THURSDAY BEFORE TRACKING ACROSS CENTRAL COLORADO THURSDAY NIGHT AND THEN OFF INTO THE WESTERN HIGH PLAINS ON FRIDAY. THIS EXPECTED STORM TRACK IS FAVORABLE FOR HEAVY SNOW ACROSS THE SOUTHERN TWO-THIRDS OF THE AREA. THE STORM WILL CONTINUE TO IMPACT WESTERN WYOMING FOR THE REMAINDER OF TONIGHT...WITH THE HEART OF THE STORM IMPACTING THE WEST THROUGH WEDNESDAY EVENING. THE WEST WILL SEE DECREASING SNOW THURSDAY. AS THE STORM STRENGTHENS OVER CENTRAL UTAH WEDNESDAY NIGHT AND THURSDAY...SNOW WILL DEVELOP EAST OF THE CONTINENTAL DIVIDE AND ACROSS THE SOUTH. IT APPEARS THIS AREA WILL SEE THE WORST OF THE STORM LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THE SNOW WILL TAPER OFF EAST OF THE DIVIDE FRIDAY AFTERNOON AS THE STORM HEADS INTO THE PLAINS. EARLY INDICATIONS POINT TO THE POTENTIAL FOR MORE THAN 6 INCHES OF SNOW FOR LANDER...RIVERTON...CASPER AND THERMOPOLIS. SWEETWATER COUNTY...INCLUDING ROCK SPRINGS MAY ALSO SEE AROUND 6 INCHES. HEAVIER SNOW IN EXCESS OF A FOOT IS POSSIBLE NEAR THE EAST SLOPE OF THE MOUNTAINS...INCLUDING ABOVE LANDER AND ON CASPER MOUNTAIN. IN ADDITION TO THE SNOW...ARCTIC AIR WILL BE PLUNGING SOUTH INTO WYOMING WEDNESDAY NIGHT THROUGH FRIDAY. A NORTH TO NORTHEAST WIND OF 15 TO 30 MPH WITH HIGHER GUSTS WILL USHER IN THE BITTER COLD AIR WEDNESDAY NIGHT AND THURSDAY. THERE WILL BE AREAS OF BLOWING AND DRIFTING SNOW WHICH WILL MAKE TRAVEL HAZARDOUS. FORECAST HIGH TEMPERATURES ON FRIDAY WILL ONLY BE IN THE SINGLE DIGITS WITH MANY MOUNTAIN LOCATIONS REMAINING BELOW ZERO. LOWS THURSDAY NIGHT WILL DROP TO BETWEEN 5 AND 15 DEGREES BELOW ZERO EAST OF THE DIVIDE WITH 15 TO 25 BELOW ZERO WEST OF THE DIVIDE. BY SATURDAY MORNING... TEMPERATURES ARE EXPECTED TO PLUMMET TO BETWEEN 10 AND 20 BELOW ZERO IN THE WIND RIVER AND BIGHORN BASINS WITH 20 TO 30 BELOW ACROSS THE WESTERN VALLEYS AND BASINS. HOLIDAY TRAVELERS AND RESIDENTS SHOULD BEGIN PREPARATIONS FOR THIS UPCOMING WINTER STORM. A MAJOR IMPACT TO TRAVEL WILL LIKELY OCCUR WITH THIS STORM OVER THE WEST TONIGHT AND WEDNESDAY...AND THEN OVER MUCH OF THE REGION LATE WEDNESDAY NIGHT THROUGH FRIDAY MORNING.
The national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270262, 270255, 270254, 270263, 270256, 270264, 270265, 270266, 270261, 270258, 270257, 270260.